Nebraska, 2025

Hail and Damaging Winds in Nebraska, July 19, 2025

July 19, 2025 · NWS LBF · 27 events in 7 counties and zones

Thunderstorms developed along a stationary front, situated across the Nebraska Sandhills during the mid afternoon hours of July 19th. Storms quickly became severe over McPherson, Logan and northern Lincoln Counties around 3 PM CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
$1.0 million
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a stationary front, situated across the Nebraska Sandhills during the mid afternoon hours of July 19th. Storms quickly became severe over McPherson, Logan and northern Lincoln Counties around 3 PM CDT. Over the next couple of hours, activity expanded east and west of the initial storms becoming severe. Later in the early evening hours, additional activity developed over northern Brown County, quickly becoming severe. Hail up to 4 inches in diameter was reported in far northern Lincoln and southern Logan Counties. Hail up to 3 inches in diameter was reported in western McPherson Count and in Eustis in Frontier County. Thunderstorm wind damage was also reported in northern Brown County, impacting the Ainsworth area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 19, 12:02 PM CST, 2 hours 34 minutes earlier. Its key messages:

  • A slight risk (level 2 of 5) of severe storms is expected for areas generally east of US-83 this evening.
  • A marginal risk (level 1 of 5) of severe storms is expected across much of north central Nebraska on Sunday.
  • Near daily rain and thunderstorms continue Monday through next week, but the severe risk is uncertain.
  • Very hot temperatures arrive for the beginning of the week with the potential for heat indices in the low 100s.
Area forecast discussion, Jul 19, 12:02 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
102 PM CDT Sat Jul 19 2025

.KEY MESSAGES...

- A slight risk (level 2 of 5) of severe storms is expected for
areas generally east of US-83 this evening.

- A marginal risk (level 1 of 5) of severe storms is expected across
much of north central Nebraska on Sunday.

- Near daily rain and thunderstorms continue Monday through next
week, but the severe risk is uncertain.

- Very hot temperatures arrive for the beginning of the week with
the potential for heat indices in the low 100s.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 328 AM CDT Sat Jul 19 2025

Lingering showers and storms continue across northern Nebraska
through this morning with some embedded thunderstorms possible. Not
anticipating any severe storms with these early storms, but
additional storms are expected to develop again by late afternoon
and last through the evening as a trough moves through the region.
An area of higher instability (CAPE values near 2500 J/kg, steep low
level lapse rates, and an area of shear greater than 30 knots) will
be present across much of central and portions of southwest Nebraska
which will provide enough support for widely scattered severe storms
by late afternoon. Convection is anticipated to start between 21Z
and 23Z across the Panhandle and Sandhills before tracking east into
the evening hours. Greatest threats with these storms will be
large hail (2 inch diameter or larger) initially in discrete
supercells before storms become more linear in nature and
damaging winds (75 mph or greater) become the main threat. A
tornado or two also cannot be ruled out with these storms.

An another round of severe storms is possible again on Sunday
evening. Significant instability will remain in place across the
region, however the latest CAMs suggest coverage may be more
isolated than Saturday. Still, any storm that can develop will be
capable of producing some large hail and stronger wind gusts. The
going SPC marginal risk seems reasonable for now as there is still
uncertainty in development, coverage, and strength for the Sunday
evening storms.

For temperatures, clouds and lingering showers today across northern
Nebraska will result in cooler temperatures. Temperatures will
generally range from the low 80s in the north to the low 90s in the
south today. Warmer temperatures begin to creep into the Panhandle
and northwest on Sunday with highs in the 80s east of US-183 and
highs in the low 90s west of US-183.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 328 AM CDT Sat Jul 19 2025

Near daily isolated rain and thunderstorm chances will continue
Monday through the end of the week as several disturbances move
through the region. At this time, confidence in locations of impact
and timing is low and therefore, the severe potential is low at this
time, but a stronger storm or two cannot be ruled out completely
with small hail and strong wind gusts being the main threats. Heavy
rainfall is also a concern, especially on Wednesday night as the
latest models suggest indicate up to 1.0 inch or more is possible
during the Wednesday/Wednesday night timeframe. Will continue to
monitor severe potential over the next few days as models get a
better handle on the environment.

In addition to shower and thunderstorm potential, a much warmer
airmass will bring an increase in temperatures through much of next
week. With 850 mb temperatures in the 26 to 32 C range, widespread
surface highs in the 90s are expected for Monday and Tuesday. These
warm temperatures combined with increased moisture will raise heat
indices into the low 100s across portions of north central and into
central Nebraska. Temperatures will cool slightly on Wednesday
through the remainder of the week which should help eliminate heat
index concerns after Tuesday. At this time, no heat headlines have
been issued, but if the warming trend continues and guidance
increases either temperature or humidity a few degrees, headlines
may be necessary. Stay tuned to later forecasts especially if you
have outdoor plans next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1254 PM CDT Sat Jul 19 2025

Lingering patchy fog and low clouds will persist through mid
afternoon across portions of the northern Sandhills including
KVTN terminal with IFR or lower conditions possible. Late
afternoon and evening there will be scattered thunderstorms
possible, some of which may contain large hail and strong winds,
that may be erratic at times, across western and north central
Nebraska, including KVTN and KLBF terminals. Storms should
generally be out of the area by midnight. There is a chance for
patchy fog again Sunday morning across western and north
central Nebraska and may impact both forecast terminals.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Gomez
Hazardous weather outlook, Jul 19, 10:23 AM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1123 AM CDT Sat Jul 19 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-201630-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1123 AM CDT Sat Jul 19 2025 /1023 AM MDT Sat Jul 19 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A slight (level 2 of 5) risk of severe storms are possible late this
afternoon and evening across much of western and north central
Nebraska. The main threat will be hail (2+ inches) and damaging winds
(75+ mph), but a few tornadoes may also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday through Wednesday across the area.
On Sunday, a marginal (level 1 of 5) risk of severe storms are
possible across the entire outlook area from late afternoon into the
evening. Beyond Sunday night, the severe threat is uncertain.

Very warm temperatures return on Monday and Tuesday with heat
indices approaching 100 across portions of north central and into
central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 19, 1:52 PM CST, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
252 PM CDT Sat Jul 19 2025

NEZ025-036-037-192015-
McPherson NE-Thomas NE-Logan NE-
252 PM CDT Sat Jul 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LOGAN...
NORTHEASTERN MCPHERSON AND SOUTH CENTRAL THOMAS COUNTIES THROUGH 315
PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ringgold, or 10 miles northeast of Tryon, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ringgold.

This includes the following highways...
 Highway 92 between mile markers 207 and 215.
 Highway 97 near mile marker 26, and between mile markers 35 and 36.
 Highway 83 between mile markers 118 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4148 10087 4162 10097 4185 10062 4158 10039
TIME...MOT...LOC 1952Z 238DEG 17KT 4162 10076

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 19, 2:24 PM CST, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
324 PM CDT Sat Jul 19 2025

NEZ024-025-036-192115-
Hooker NE-McPherson NE-Thomas NE-
324 PM CDT Sat Jul 19 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HOOKER...NORTH
CENTRAL MCPHERSON AND SOUTHWESTERN THOMAS COUNTIES THROUGH 415 PM
CDT/315 PM MDT/...

At 323 PM CDT/223 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Mullen, moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Highway 97 crossing the Dismal River and Shimmons Lake.

This includes Highway 97 between mile markers 39 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
north central and west central Nebraska.

&&

LAT...LON 4183 10125 4197 10101 4184 10065 4165 10097
TIME...MOT...LOC 2023Z 283DEG 13KT 4187 10098

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JWS
Special weather statement, Jul 19, 2:26 PM CST, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
226 PM MDT Sat Jul 19 2025

NEZ023-035-192115-
Grant NE-Arthur NE-
226 PM MDT Sat Jul 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARTHUR AND SOUTHERN
GRANT COUNTIES THROUGH 315 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Hyannis, or 18 miles north of Arthur, moving southeast
at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Sand Puddin Lake, Jensen Lake, Spring Valley Lake, Green Lake, and
Cogill Lake.

This includes Highway 61 between mile markers 128 and 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM MDT for west central
Nebraska.

&&

LAT...LON 4180 10200 4197 10182 4180 10145 4156 10177
TIME...MOT...LOC 2025Z 306DEG 7KT 4183 10183

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JWS

The radar

The North Platte radar (KLNX), 53 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

24 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
July 19, 2:36 PM CST
Where
Logan County, 4.66 mi W of Stapleton
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.480, -100.610

Golf ball size hail, possibly larger reported by COOP Observer west of Stapleton.

Hail, Logan

When
July 19, 2:41 PM CST
Where
Logan County, 4.66 mi W of Stapleton
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
41.480, -100.610

Baseball size hail reported from COOP Observer.

Hail, Logan

When
July 19, 3:05 PM CST
Where
Logan County, 3.79 mi SSW of Gandy
Measured
4 in hail
Crop damage
$1.0 million
Reported by
Public
Coordinates
41.420, -100.500

Severe damage to corn crops in this area.

Hail, Lincoln

When
July 19, 3:11 PM CST
Where
Lincoln County, 17.07 mi NNE of (Lbf)bird Fld North
Measured
2.75 in hail
Reported by
Public
Coordinates
41.360, -100.560

Hail, Lincoln

When
July 19, 3:13 PM CST
Where
Lincoln County, 17.93 mi NNE of (Lbf)bird Fld North
Measured
4 in hail
Reported by
Public
Coordinates
41.360, -100.520

Hail, Lincoln

When
July 19, 3:37 PM CST
Where
Lincoln County, 19.84 mi NNE of Keith
Measured
2.75 in hail
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
41.370, -100.450

Fire department reports window damage to several buildings in northeastern Lincoln and southern Logan County.

Thunderstorm Wind, Brown

When
July 19, 3:42 PM CST
Where
Brown County, 0.87 mi E of (Anw)ainsworth Muni
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.581, -99.963

Thunderstorm wind gusts, estimated at 80 MPH sheared off multiple tree limbs up to 8 inches in diameter.

Hail, McPherson

When
July 19, 3:48 PM CST
Where
McPherson County, 12.94 mi W of Tryon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.560, -101.220

Hail, McPherson

When
July 19, 3:55 PM CST
Where
McPherson County, 11.38 mi W of Tryon
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
41.550, -101.190

Thunderstorm Wind, Brown

When
July 19, 3:57 PM CST to 4:02 PM CST
Where
Brown County, 0.46 mi WNW of Ainsworth
Measured
91 kt (105 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
42.553, -99.858

Severe thunderstorms producing several wet microbursts, led to violent winds in Ainsworth. Wind gusts, estimated at around 100 MPH, uprooted several mature trees in and around Ainsworth. Other mature trees were snapped above ground level. Numerous reports of power lines down, one of which, led to fire at a residence on the north side of Ainsworth. One house sustained significant damage as a mature tree impacted the roof of this residence.

Hail, Custer

When
July 19, 4:02 PM CST
Where
Custer County, 11.75 mi S of Arnold
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
41.260, -100.200

Thunderstorm Wind, Brown

When
July 19, 4:04 PM CST to 4:12 PM CST
Where
Brown County, 3.56 mi E of Ainsworth to 1.47 mi NNW of Long Pine
Measured
82 kt (94 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.550, -99.780

Wet microbursts with wind speeds estimated up to 95 MPH, led to severe tree damage along highway 20 from approximately 3 miles east of Ainsworth to just north of Long Pine. There were several cases of mature-soft and hard wood trees heavily damaged along this line. Tree limbs up to 6 inches in diameter were reported along with numerous uprooted trees.

Hail, Lincoln

When
July 19, 4:16 PM CST
Where
Lincoln County, 1.48 mi SSW of North Platte
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.790

Hail, Lincoln

When
July 19, 4:17 PM CST
Where
Lincoln County, 0.52 mi E of North Platte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.150, -100.770

Hail, Lincoln

When
July 19, 4:17 PM CST
Where
Lincoln County, 1.25 mi ENE of North Platte
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.160, -100.760

Hail, Lincoln

When
July 19, 4:18 PM CST
Where
Lincoln County, 1.04 mi W of (Lbf)bird Fld North
Measured
1.75 in hail
Reported by
Official NWS Observations
Coordinates
41.130, -100.700

Golf ball sized hail reported at the NWS office.

Hail, Brown

When
July 19, 4:20 PM CST
Where
Brown County, Long Pine
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
42.530, -99.700

Hail, Brown

When
July 19, 4:22 PM CST
Where
Brown County, 3.35 mi WNW of Long Pine
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.550, -99.760

Ping pong size hail and 50 mph winds at this location.

Hail, Brown

When
July 19, 4:22 PM CST
Where
Brown County, 0.69 mi S of Long Pine
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.520, -99.700

Hail, Custer

When
July 19, 4:33 PM CST
Where
Custer County, 10.41 mi W of Oconto
Measured
2 in hail
Reported by
Public
Coordinates
41.150, -99.980

Hail, Lincoln

When
July 19, 4:52 PM CST
Where
Lincoln County, 1.38 mi S of Maxwell
Measured
1 in hail
Reported by
Public
Coordinates
41.060, -100.530

Hail, Lincoln

When
July 19, 5:11 PM CST
Where
Lincoln County, 7.6 mi S of Brady
Measured
1 in hail
Reported by
Public
Coordinates
40.920, -100.370

Hail, Frontier

When
July 19, 5:52 PM CST
Where
Frontier County, Eustis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.670, -100.030

Hail, Frontier

When
July 19, 5:55 PM CST
Where
Frontier County, 0.52 mi E of Eustis
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
40.670, -100.020

Hail, Frontier

When
July 19, 5:55 PM CST
Where
Frontier County, 1.72 mi WNW of Eustis
Measured
2.25 in hail
Reported by
COOP Observer
Coordinates
40.680, -100.060

Had large hail between 650 to 7pm CT with heavy rainfall.

Hail, Frontier

When
July 19, 5:57 PM CST
Where
Frontier County, 2.21 mi ESE of Eustis
Measured
2 in hail
Reported by
Public
Coordinates
40.660, -99.990

Hail, Hayes

When
July 19, 6:04 PM CST
Where
Hayes County, 0.53 mi W of Hayes Center
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.520, -101.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282780, 1282783, 1282784, 1282785, 1282786, 1282787, 1282810, 1282789, 1282790, 1282811, 1282791, 1282814, 1282795, 1282792, 1282797, 1282793, 1282794, 1282796, 1282798, 1282803, 1282804, 1282806, 1282799, 1282800, 1282802, 1282807, 1282801.